Volume 14 (2008)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
The Series
About the Series
MSP Books and Monographs
Author Index
Subscriptions
Submission Guidelines
Author copyright form
Contacts
Geometry & Topology
G&T Publications
Editorial Board
GTP Author Index
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989

Epimorphisms between 2–bridge link groups

Tomotada Ohtsuki, Robert Riley and Makoto Sakuma

Geometry & Topology Monographs 14 (2008) 417–450

DOI: 10.2140/gtm.2008.14.417

arXiv: 0904.1856

Abstract

We give a systematic construction of epimorphisms between 2–bridge link groups. Moreover, we show that 2–bridge links having such an epimorphism between their link groups are related by a map between the ambient spaces which only have a certain specific kind of singularity. We show applications of these epimorphisms to the character varieties for 2–bridge links and π1–dominating maps among 3–manifolds.

Dedicated to the memory of Professor Heiner Zieschang

Keywords

2-bridge knot, knot group, character variety, degree 1 map

Mathematical Subject Classification

Primary: 57M25

Secondary: 57M05, 57M50

References
Publication

Received: 30 May 2006
Revised: 15 March 2007
Accepted: 15 March 2007
Published: 29 April 2008

Authors
Tomotada Ohtsuki
Research Institute for Mathematical Sciences
Kyoto University
Sakyo-ku
Kyoto
606-8502
Japan
http://www.kurims.kyoto-u.ac.jp/~tomotada/
Robert Riley
Passed away on March 4, 2000
Makoto Sakuma
Department of Mathematics
Graduate School of Science
Hiroshima University
Higashi-Hiroshima
739-8526
Japan
http://www.math.sci.hiroshima-u.ac.jp/~sakuma/